Are your painkillers putting you at risk of heart attack?

How often do you read the fine print on a box of over-the-counter painkillers? Well if you want to avoid
Health

How often do you read the fine print on a box of over-the-counter painkillers? Well if you want to avoid heart attack or stroke, the leading cause of death for over 60s, you will want to take a closer look at your preferred medication.

From 2016, a range of popular painkillers will be required by the Therapeutic Goods Administration to carry warning labels saying they can increase the risk of heart attack and stroke.

The medications include some of Australia’s most popular pain treatments and are freely available at the chemist and supermarket under brand names such as Nurofen, Advil and Voltaren, reports Fairfax Media. Active ingredients include ibuprofen, naproxen and diclofenac as well as newer anti-inflammatory drugs known as Cox-2 inhibitors.

The labels will be updated to say: “Do not use for more than a few days at a time unless a doctor has told you to. Do not exceed the recommended dose. Excessive use of the drugs can be harmful and increase the risk of heart attack, stroke or liver damage.”

The drugs affected are non-steroidal anti-inflammatory drugs (NSAIDs): diclofenac, naproxen, buprofen, celecoxib, etoricoxib, indomethacin, meloxicam and piroxicam, reports the ABC.

While health authorities decided against making the drugs available by prescription only, the new warning should be taken seriously. If you find you are taking anti-inflammatory drugs often, you should speak to your doctor immediately.

Anti-inflammatory creams do not have the same effects on the heart and liver, according to the TGA, so do not require additional warnings.

Other, similar drugs such as ketoprofen and mefenamic acid probably pose the same heart and liver risks, so they will also need new warning labels, says the TGA.

Were you aware of the heart attack risks associated with these anti-inflammatory drugs? Do you take them often? 

 

  1. Just Girly Things

    guys Hi I am Jessica I am 19 years old 🙂 I live in usa 😉 🙂 I love making new friends what about you 🙁 🙂 please like (Y) my page in 2 secs I promise you 🙂 i will send you a friend request and inbox you 🙂 I promise <3

  2. Anonymous  

    Nahdene Sealey

  3. Marlene Baker

    Would be interested to know the “how”. I always look at indications on the packet, and if in doubt, would ask a professional.

  4. Debbie Bryant

    I am lucky I don’t take any of these drugs on a regular basis. Thank you for the heads up.

  5. Grandy Kettle

    These drugs have been used extensively for a great many years – and when on prescription at a higher dosage. What damage to the bodies organs is there from the stress of constant severe pain ?

  6. John Murphy

    If you go on line and read the PDS on any medication . They all tell you your taking your life in your hands taking any medication ..

  7. Angie Wood

    Oh dear not something else Let’s all give up on living The thing is everything thing is bad for you if it’s more than moderation I am a diabetic I am fine as long as I take anything in “Moderation”

  8. Julie Davies

    Panadol is sufficient for me, only if really necessary though (for fever, sinus headache, sciatica). As they say, “if pain persists, see your doctor”. I had a really horrible reaction to Voltaren years ago and tend to steer clear of drugs that need to be taken with food.

  9. Christine Hudson

    I take Mobic ( Meloxicam ) prescribed by my Doctor for my Arthritis without it the pain is unbearable all drugs have side effects they should be putting that signage on all drug boxes.

Leave a Reply

Your email address will not be published. Required fields are marked *